North Dakota, 2008

High Wind in North Dakota, June 11, 2008

June 11, 2008 · NWS FGF · 10 events in 10 counties and zones

High winds developed across portions of east central and southeast North Dakota Wednesday (11th) morning. The winds were thought to be the result of a wake low.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$335,000
Crop damage
$220,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

High winds developed across portions of east central and southeast North Dakota Wednesday (11th) morning. The winds were thought to be the result of a wake low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 2:26 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 11, 2:26 AM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
326 AM CDT WED JUN 11 2008

.SHORT TERM...
FCST CHALLENGE IS TSTM POTENTIAL AND RAINFALL AMOUNTS TODAY.
DYNAMIC SITUATION EARLY THIS MORNING AS 50-60 KT 850 MB JET PLOWS
NORTH INTO ERN SD THEN TURNS NORTHWEST INTO SCNTRL ND. EARLIER MCS
WHICH FORMED IN NW SD MOVING ENE THRU SCNTRL INTO SE ND ATTM WITH
MARGINAL SVR STORMS ALONG SD/ND BORDER ON SOUTH EDGE OF STRATIFORM
RAIN SHIELD ALONG INTERSTATE 94 FROM BISMARCK TO FARGO. RECENT 41
MPH GUST AT ELLENDALE AT 215 AM AND JAMESTOWN NORTH IN THE
STRATIFORM RAIN PICKING UP NEARLY ONE INCH OF RAIN IN THE PAST SIX
HOURS.

BUT NOW SEEING NEW ELEVATED CELLS FORMING FROM ABERDEEN SOUTHWARD
INTO SCNTRL SD AND THIS AREA IS PROGGED BY SPC AND HIT ON BY NEW
06Z NAM AS TAKING OVER AND BECOMING THE DOMINATE TSTM/MCS AREA
LATE TONIGHT INTO WEDNESDAY AS IT MOVES INTO SRN MN. ND PCPN ARE
WILL CONTINUE TO MOVE NORTHEAST BUT IT WILL RUN INTO DRIER AIR SO
IT WILL LIKELY WEAKEN A BIT THIS MORNING BUT STILL GOT 50+KTS AT
850 MB PLOWING INTO ERN ND THIS MORNING WITH PLENTIFUL 850 MB
MOISTURE. SO LIKELY SEE STRATIFORM RAIN AREA MOVE THRU MOST OF ERN
ND THIS MORNING INTO MIDDAY AND THEN INTO NW MN MIDDAY-AFTN.

QUESTION LATER THIS AFTN/EVE IS ANY SEVERE TSTM THREAT. SFC LOW IN
SCNTRL SD WILL MOVE NORTHEAST INTO NE SD AND CNTRL MN THIS EVE.
SOME MODELS WANT TO DRAG SFC LOW A BIT FARTHER NORTH AND WEST INTO
SE/ECNTRL ND AND SPREAD -1 TO -3C SHOWALTERS UP IN THE CNTRL RED
RIVER VALLEY AND WCNTRL/NW MN AT 00Z THU. SO THREAT FOR THUNDER
WOULD INCREASE LATE TODAY/THIS EVE IN SE ND/WCNTRL MN AND SOME SVR
CELLS MAY FORM. AREA IS IN SLIGHT RISK MAINLY FAR-PKD SOUTHWARD.
LIFT STRONGLY AIDED BY NOSE OF 100 KT 300 MB JET MAX PROGGED TO BE
OVER SE ND 00Z-03Z TIME PERIOD. AS FOR PCPN AMOUNTS...AGREE WITH
PREV SHIFT AND NO FLASH FLOOD WATCH REQUIRED BASED ON CURRENT
THINKING. RAINFALL AMOUNTS OF AN INCH OR TWO STILL VERY LIKELY BUT
OVER A 12-24 HOUR PD. THUS NET EFFECT WILL BE TO RAISE RIVERS A
BIT MORE AND PROLONG THE FLOOD CREST ALONG SOME RIVERS IN THE
SOUTHERN VALLEY.

AFTER THIS JET MAX MOVES THRU...DRY SLOT MOVES IN AND SUBSIDENCE
MOVES IN SQUASHING ANY PCPN AND WILL TAPPER OFF PCPN AFTER
MIDNIGHT INTO THURSDAY MORNING AS LIKELY AREA OF CLEARING MOVES IN
AS WINDS TURN SOUTHWEST. THEN ON THURSDAY...AS UPR LOW MOVES
TOWARD NW ND OR SE SASK...COOLER AIR ALOFT WILL MOVE EAST INTO ERN
ND/NW MN 18Z-00Z PD THU AFTN/EVE. THIS ALONG WITH SOME HEATING
EXPECTED IN DRY SLOT THURSDAY AND STILL SOME MOISTURE SHOULD AID
IN DEVELOPMENT OF SOME THUNDERSTORMS.

UPR LOW WILL MOVE JUST NORTH OF THE INTERNATIONAL BORDER FRIDAY
WITH FCST AREA ON SRN EDGE OF WRAPAROUND CLOUDS/SHOWERS AND GUSTY
WEST WINDS. TEMPS REMAIN ON THE COOL SIDE. ALL THIS COVERED WELL
BY PREV FCST SO LITTLE CHANGE NEEDED.

.LONG TERM...
WILL MAINTAIN LOW POPS SATURDAY AS UPR LOW MOVES SLOWLY EAST-
NORTHEAST TOWARD NW ONTARIO. THREAT FOR SHOWERS MUCH LESS SATURDAY
THAN ON FRIDAY BUT STILL PRETTY COOL ALOFT WITH -18 TO -20C
POCKET AT 500 MB. SO SOME AFTN CU WITH SPOTTY AFTN SHOWERS PSBL.
00Z GFS HAS PRETTY STRONG SHORT WAVE MOVING THRU SUNDAY WITH MORE
PCPN BUT THIS IS STRONGER THAN PAST RUNS AND NOT GREATLY SUPPORTED
BY OTHER MODELS. PREV FCST HAD LOW POPS IN AND WILL LEAVE. COORD
WITH BIS AND ABR FOR SUN NIGHT INTO MONDAY TO REMOVE POPS/WX AS
HIGH MOVES IN.

&&

.AVIATION...
VERY TRICKY FCST TODAY REGARDING HOW FAST MVFR CIGS ADVANCE
NORTHEAST ACROSS THE AREA. FEEL LIKE IT WILL TAKE TIL 16Z-18Z FOR
GFK-TVF-BJI AREAS AS THESE AREAS UNDER THE INFLUENCE OF DRY
EASTERLY FLOW THE LONGEST. SOME CHANCE OF IFR CIGS THIS EVENING
BEFORE FRONT SWINGS THRU AND WINDS TURN SOUTHWEST AND DRY SLOT
MOVES IN. LOOKS WET MOST OF THE DAY WITH GUSTY EAST WINDS TO 25-30
KTS MOST OF THE DAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Jun 11, 6:01 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT WED JUN 11 2008

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026>030-038-049-052-
054-121215-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-RANSOM-SARGENT-WESTERN WALSH COUNTY-
701 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AROUND AN INCH OF RAIN ON AVERAGE WILL FALL THROUGH THIS
EVENING...A LITTLE LESS ALONG THE CANADIAN BORDER AND A BIT MORE
FARTHER SOUTH TOWARD FARGO. CLOUDS WILL KEEP IT COOL TODAY AND
PREVENT ANY SURFACE HEATING. THUS NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON THROUGH
SATURDAY MAINLY DURING THE HEATING OF THE DAY. NO SEVERE WEATHER
IS EXPECTED AND NO WIDESPREAD HEAVY RAINS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-022>024-027>032-040-NDZ039-053-121215-
NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
CASS-RICHLAND-
701 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND A FEW THUNDERSTORMS WILL OCCUR TODAY...WITH A SLIGHT RISK
OF A SEVERE THUNDERSTORM LATE THIS AFTERNOON AND EARLY EVENING.
HAIL AND HIGH WINDS WILL BE MAIN THREAT. BUT THE MAIN SEVERE
THREAT WILL LIKELY BE TO OUR SOUTH. STORM TOTAL RAIN FROM LAST
NIGHT THROUGH THIS EVENING OF 1 TO 2 INCHES LOOKS LIKELY WHICH
WILL CAUSE ADDITIONAL RISES ON AREA RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON THROUGH
SATURDAY.  BUT NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Barnes

When
June 11, 7:30 AM CST to 9:30 AM CST
Where
Barnes forecast zone
Measured
43 kt (49 mph) estimated sustained
Property damage
$300,000
Crop damage
$200,000
Reported by
Public
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Many large trees and a grain bin were blown down in Litchville. Many trees were also blown down in Valley City, and in the area between Litchville and Valley City. Some trees and branches knocked down power lines, which resulted in sporatic power outages. A barn was blown down 10 miles north of Valley City.

High Wind, Ransom

When
June 11, 7:30 AM CST to 9:30 AM CST
Where
Ransom forecast zone
Measured
43 kt (49 mph) estimated sustained
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Strong winds blew down trees and branches. Scattered power outages were reported at Fort Ransom State Park.

High Wind, Sargent

When
June 11, 7:30 AM CST to 9:30 AM CST
Where
Sargent forecast zone
Measured
43 kt (49 mph) estimated sustained
Reported by
Public
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

High Wind, Richland

When
June 11, 9:00 AM CST to 11:00 AM CST
Where
Richland forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

High Wind, Cass

When
June 11, 9:00 AM CST to 11:00 AM CST
Where
Cass forecast zone
Measured
42 kt (48 mph) estimated sustained
Property damage
$20,000
Reported by
Mesonet
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Large branches were blown down in the Tower City area. Tree damage was also reported near Page. At the NDDOT RWIS site 2 miles northwest of Buffalo, sustained winds to 48 mph with gusts to 54 mph were measured.

High Wind, Griggs

When
June 11, 9:00 AM CST to 11:00 AM CST
Where
Griggs forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

High Wind, Steele

When
June 11, 9:00 AM CST to 11:00 AM CST
Where
Steele forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

High Wind, Traill

When
June 11, 9:00 AM CST to 11:00 AM CST
Where
Traill forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
NWS Employee
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Two power poles were blown over along U.S. Highway 81 two miles northeast of Buxton.

High Wind, Grand Forks

When
June 11, 9:00 AM CST to 11:00 AM CST
Where
Grand Forks forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$5,000
Reported by
Public
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Two large trees were blown over 6 miles northeast of Hatton.

High Wind, Nelson

When
June 11, 9:00 AM CST to 11:00 AM CST
Where
Nelson forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115941, 118611, 118612, 118613, 118614, 118615, 118616, 118617, 118618, 118619.